Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 114, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 9, 2008, 4:17 PM CDT for Hancock County, Kossuth County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2008, 4:17 PM CDT (21:17 UTC)
- Expired
- Jul 9, 2008, 4:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Hancock County, IA, Kossuth County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDMX 092117
TORDMX
IAC081-109-092145-
/O.NEW.KDMX.TO.W.0114.080709T2117Z-080709T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
417 PM CDT WED JUL 9 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 445 PM CDT.
* AT 414 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
ALGONA...OR 40 MILES NORTH OF FORT DODGE...MOVING SOUTHEAST AT 23
MPH.
* THE TORNADO WILL BE NEAR...
CORWITH AND WESLEY BY 445 PM CDT...
THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.
LAT...LON 4311 9378 4291 9386 4291 9406 4300 9439
4321 9428
TIME...MOT...LOC 2117Z 295DEG 20KT 4308 9421
$$
LEE2 follow-up statements
000
WWUS53 KDMX 092133
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT WED JUL 9 2008
IAC081-109-092145-
/O.CON.KDMX.TO.W.0114.000000T0000Z-080709T2145Z/
KOSSUTH IA-HANCOCK IA-
430 PM CDT WED JUL 9 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHWESTERN HANCOCK AND SOUTHERN KOSSUTH COUNTIES...
AT 428 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THAT THE TORNADO
SEEN NORTHWEST OF WESLEY HAD DISSIPATED. HOWEVER...ANOTHER
THUNDERSTORM JUST WEST OF ALGONA WAS MOVING EAST SOUTHEAST AT 25 MPH
AND CONDITIONS STILL SUPPORT ADDITIONAL FUNNEL DEVELOPMENT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED LU
VERNE...CORWITH AND BRITT
SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.
LAT...LON 4311 9378 4291 9386 4291 9406 4300 9439
4321 9428
TIME...MOT...LOC 2130Z 295DEG 20KT 4305 9412
$$
LEE/MOYER000
WWUS53 KDMX 092146
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT WED JUL 9 2008
IAC081-109-092156-
/O.EXP.KDMX.TO.W.0114.000000T0000Z-080709T2145Z/
KOSSUTH IA-HANCOCK IA-
446 PM CDT WED JUL 9 2008
...THE TORNADO WARNING FOR SOUTHWESTERN HANCOCK AND SOUTHERN KOSSUTH
COUNTIES HAS EXPIRED...
AT 442 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
TORNADO WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4311 9378 4291 9386 4291 9406 4300 9439
4321 9428
TIME...MOT...LOC 2133Z 295DEG 20KT 4304 9410
$$
LEEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:40 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 9, 2:40 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 PM CDT WED JUL 9 2008 .SHORT TERM... NUMEROUS WEAK SHORT WAVE IMPULSES RIPPLING THROUGH THE NORTHWEST FLOW THIS AFTERNOON. THE ENVIRONMENT IS BECOMING MODERATELY UNSTABLE ACROSS THE MID MISSOURI VALLEY ALONG A STRONG THETA-E ADVECTION SURGE MOVING TOWARDS WEST CENTRAL IOWA. EXPECT THIS INSTABILITY TO MOVE IN TO WESTERN SECTIONS OF THE FORECAST AREA LATER THIS AFTERNOON AND EVENING WITH MLCAPES OF AROUND 2500 J/KG. IMPULSES OVERRIDING THIS THETA-E ADVECTION SURGE SHOULD HELP REALIZE THE INSTABILITY AND HAVE A FEW THUNDERSTORMS DEVELOP. GIVEN AMOUNT OF INSTABILITY AND SOME MODEST DEEP LAYER SHEAR AT AROUND 30 KTS SHOULD SUPPORT SOME BRIEF ORGANIZED UPDRAFTS AND BRING A POTENTIAL FOR A FEW SEVERE STORMS. HAVE INCREASED POPS OVER THE SOUTHWEST AND WEST CENTRAL FOR THIS AFTERNOON AND EXPANDED POPS FOR TONIGHT. .LONG TERM /THURSDAY THRU WEDNESDAY/... THETA-E AND WARM AIR ADVECTION ONGOING OVER AT LEAST THE NORTHERN HALF OF THE AREA EARLY THURSDAY WILL NECESSITATE A SMALL MORNING POP. BY AFTERNOON UNCAPPED OR VERY WEAKLY CAPPED 3000-5000 J/KG CAPES DEVELOP OVER MUCH OF CENTRAL IOWA. DEPENDING ON UPSTREAM ACTIVITY OVERNIGHT...THERE MAY EVEN BE A SMALL MCV MOVING THROUGH ALONG WITH Q VECTOR CONVERGENCE THURS AFTN. DEEP LAYER SHEAR MARGINAL BUT BETTER MID LEVEL LAPSE RATES THAN RECENT DAYS...SO HAVE INCREASED POPS FOR THURSDAY AFTN AND SPC HAS PUT US IN SLIGHT RISK. THE MAIN QUESTION FOR THURSDAY IS WHAT WILL FOCUS CONVERGENCE IN THE LOWER LEVELS. GIVEN THAT UNCERTAINTY HAVE ONLY RAISED POPS INTO THE 30 PERCENT RANGE. WHATEVER DEVELOPS SHOULD DIE OFF IN THE EVENING AND CAP STRENGHTHENS INTO FRIDAY. HOWEVER...BY LATE AFTERNOON LARGE UPPER LEVEL LOW MOVING EAST ACROSS SOUTHERN CANADA WILL INCREASE SHEAR AND WEAKEN CAP...AND PROVIDE ANOTHER SURGE OF Q-VECTOR CONVERGENCE. LOW-LEVEL CONVERGENCE WILL BE ENHANCED ALONG COLD FRONT MOVING SOUTHEAST INTO THE STATE. INSTABILITY WILL BE JUST AS HIGH AS THURSDAY...BUT WITH CAP IN PLACE EARLY...DO NOT EXPECT THUNDERSTORMS TO BEGIN TO IMPACT NORTHERN AREAS UNTIL LATE IN THE AFTERNOON. THEN THEY WILL MOVE EAST AND SOUTHEAST DURING THE EVENING...LOSING INTENSITY BY MIDNIGHT. DEEP LAYER SHEAR BETTER TO THE NORTH AND BEHIND THE FRONT...SO AGAIN...NOT LOOKING LIKE A SIGNIFICANT SEVERE WEATHER EVENT FOR OUR AREA. BUT CERTAINLY A FEW SEVERE THUNDERSTORMS QUITE POSSIBLE. THIS COLD FRONT WILL USHER IN A COOLER AND MUCH DRIER AIRMASS INTO THE REGION FOR THE REST OF THE WEEKEND. DRY NW FLOW WILL BE REPLACED BY A BROAD UPPER LEVEL RIDGE EARLY NEXT WEEK. MEANWHILE SURFACE HIGH PRESSURE MOVES EVER SO SLOWLY OVER THE AREA AND THEN MAINTAINS A RIDGE AXIS INTO IOWA EVEN WHILE MOVING EAST OVER THE OHIO VALLEY. SO NOT A LOT OF REASON TO MENTION ANY CHANCE OF RAIN IN THE EXTENDED RANGE. THERE IS A POSSIBILITY THAT BY TUESDAY NIGHT INTO WEDNESDAY WE COULD START SEEING THAT CHANCE INCREASE...BUT FOR NOW WILL LEAVE OUT. TEMPERATURES WILL SLOWLY CLIMB BACK TO NORMAL LEVELS BY MID WEEK. && .AVIATION...09/18Z POTENTIAL FOR A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY IN THE FOD AND DSM TAF AREAS WITH LESSER CHANCES AT FOD AND ALO. WEAK SFC FLOW DURING THE FIRST 18 HRS OF THE PERIOD THEN BECOMING SW AT 10 TO 15 MPH ON THURSDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...MOYER
Hazardous weather outlook, Jul 9, 3:48 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT WED JUL 9 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-102100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 348 PM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...MAINLY SOUTH OF HIGHWAY 20. A FEW STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT MAINLY SOUTHWEST OF A LINE FROM FORT DODGE TO KNOXVILLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS...AND AGAIN BY LATE FRIDAY AFTERNOON AND CONTINUE THROUGH FRIDAY NIGHT. A SLIGHT RISK FOR SEVERE WEATHER EXISTS ACROSS CENTRAL TO NORTHERN PORTIONS OF THE AREA BOTH DAYS. THE MAIN SEVERE THREAT IS LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING THROUGH FRIDAY NIGHT. MOYER
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.